Washington, 2021Wildfire in Washington, September 1 to 30, 2021
September 1 to 30, 2021 · NWS OTX · 7 events in 4 counties and zones
The active 2021 wildfire season continued with nine destructive fires burning almost 100,000 acres, contained by the end of September. They were fueled by many days with windy conditions and low relative humidity.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.0 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The active 2021 wildfire season continued with nine destructive fires burning almost 100,000 acres, contained by the end of September. They were fueled by many days with windy conditions and low relative humidity. Cooler temperatures, with more moisture and wetting rains, helped with containment.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 31, 8:52 PM PST, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 31, 8:52 PM PST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
952 PM PDT Tue Aug 31 2021
.SYNOPSIS...
This evening will be generally breezy with locally windy
conditions from the Cascade east slopes, Waterville Plateau and
west Central Basin until about midnight. Wednesday morning will
be quite cool with much of the Inland Northwest experiencing
temperatures in the mid 30s to mid 40s with some patchy frost
possible. Warmer weather will return Friday and persist into
Saturday and Sunday with highs in the 70s to low 80s.
&&
.DISCUSSION...
Tuesday night into Wednesday: A frost advisory was issued for
areas in eastern Washington and north Idaho that have the best
chances for low temperatures near 32 to around 37 degrees. It will
all depend on afternoon and evening convective clouds clearing
overnight and winds becoming light. It will take some time for
these conditions to be met and local valley fog formation may
inhibit frost but for those higher terrain valleys and cold spots
it's a good bet they will get close to that frost point toward
early Wednesday morning. Cold pockets south of Spokane, WA toward
Rosalia and Colfax are also in this advisory. Thursday morning may
be another morning for the cold spots to look out for patchy
frost.
Winds tonight will be strongest up to 20 mph sustained across the
Cascade east slopes, Waterville Plateau and west Central Basin
until about midnight.
Something else added to this evening are some showers across the
northern mountains of east WA including the north Cascades. Near
the Cascade crest the snow level looks to be around 6000 feet
this evening so some of the showers could bring a light dusting of
snow in the higher elevations.
Thursday looks to be a calmer, warmer and dry day as the lingering
low pressure system slowly gets pushed off to the east.
Temperatures nearing seasonal normals (70s to near 80) are
expected with a few clouds over the mountains. TC
Thursday and Friday: The trough will be on it's way out as a
shortwave ridge sets up for the end of the week. Temperatures
will still be on the rise with afternoon highs in the mid-70s to
low 80s to wrap up the week. On Thursday, there will be another
morning with cooler temperatures and a chance for frost in the
sheltered northern and Panhandle valleys.
Saturday through Monday: Our next opportunity for any active
weather is likely this weekend, but for a small area in the
region. An incoming low in British Columbia will bring light
showers to the Cascades Saturday through early Sunday. There is a
slight chance that some of the troughing will bring some light
rain to portions of far northern WA. With the cold frontal
passage, there will be breezy winds on Saturday afternoon and
Sunday afternoon. Models are showing gusts up to 20-30 mph in
areas such as the eastern Cascades through the Basin, Palouse and
Spokane. Still uncertainty, but Sunday will be a day to keep an
eye on. An increase in clouds will occur through the weekend and
clear out as a ridge sets up off the coast early next week.
Temperatures peak in the 80s on Saturday and will not cool much in
the following days. JS
&&
.AVIATION...
06Z TAFS: Widely scattered and generally light showers will
continue across portions of northern WA and ID into the early
overnight hours. Some smoke will drift over eastern Washington
and the Idaho Panhandle, but significant visibility restrictions
are not expected at area TAF sites. Skies will clear towards
sunrise, with mostly clear skies anticipated Wednesday. /KD
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 42 71 45 75 47 79 / 0 0 0 0 0 0
Coeur d'Alene 42 70 45 75 48 79 / 0 0 0 0 0 0
Pullman 37 69 40 73 42 77 / 0 0 0 0 0 0
Lewiston 49 76 50 80 53 84 / 0 0 0 0 0 0
Colville 37 71 38 75 46 79 / 30 0 0 0 0 0
Sandpoint 39 67 41 72 45 74 / 10 0 0 0 0 0
Kellogg 43 68 46 73 46 76 / 0 0 0 0 0 0
Moses Lake 41 74 46 79 47 82 / 0 0 0 0 0 0
Wenatchee 49 75 53 79 56 82 / 0 0 0 0 0 0
Omak 46 76 49 80 50 84 / 10 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Frost Advisory from 2 AM to 9 AM PDT Wednesday for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-
Northern Panhandle.
WA...Frost Advisory from 2 AM to 9 AM PDT Wednesday for Northeast
Mountains-Okanogan Highlands-Spokane Area-Washington
Palouse.
&&Hazardous weather outlook, Aug 31, 3:39 AM PST, 20 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
439 AM PDT Tue Aug 31 2021
IDZ001>004-026-027-WAZ031>038-041>044-011400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
439 AM PDT Tue Aug 31 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
No hazardous weather is expected at this time.
Wildfire, Okanogan Highlands
- When
- September 1, 12:00 AM PST to September 15, 11:59 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
The Upper Lime Creek Fire was ignited by lightning on August 4th and jointly managed with Summit Trail Fire. Steep, rough, and often hard to access terrain challenged containment. Additionally, many red flag conditions, with wind ignited spot fires, fueled fire spread. The fire burned a total of 376 acres on Colville Reservation before fully contained on September 15th. There are no known injuries or structures lost. The cost of the firefighting resources required to contain the fire was calculated at $643,051.
Wildfire, Okanogan Valley
- When
- September 1, 12:00 AM PST to September 17, 11:59 PM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
The Chickadee Creek Fire was ignited by an unknown source on August 4th and jointly managed with Walker Fire. Fire fighting crews faced many set backs such as red flag conditions, spot fires, and inclement weather preventing infrared aircraft flights. The fire burned a total of 5,855 acres of timber before fully contained on September 17th. There are no known injuries or structures lost. The cost of the firefighting resources required to contain the fire was calculated at $5,800,000.
Wildfire, East Slopes Northern Cascades
- When
- September 1, 12:00 AM PST to September 8, 11:59 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Park/Forest Service
Lightning ignited the Muckamuck Wildfire, which spread in and around the town of Conconully, on August 4th. The fire was on lands managed by Colville National Forest that had not burned in several years. There are no known injuries or fatalities. There were seven structures lost: four primary and three secondary. The fire burned a total of 13,297 acres before fully contained on September 16th. The cost of the firefighting resources required to contain the fire was calculated at $14,009,000.
Wildfire, Northeast Mountains
- When
- September 1, 12:00 AM PST to September 17, 11:59 PM PST
- Where
- Northeast Mountains forecast zone
- Property damage
- $3.0 million
- Reported by
- Park/Forest Service
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The Ford Corkscrew Wildfire was ignited, near the town of Ford, due to an unknown cause on August 15th. The fire spread to the east, further threatening the towns and communities of Tum Tum, Springdale, Clayton, and Loon Lake, which led to numerous evacuations. Ford Corkscrew Fire destroyed at least 18 residences and eight outhouses or barns. There are no reports of injuries or fatalities. The fire burned a total of 15,777 acres before fully contained on September 17th. The cost of the firefighting resources required to contain the fire was calculated at $8,000,000.
Wildfire, Okanogan Highlands
- When
- September 1, 12:00 AM PST to September 30, 11:59 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
The Summit Trail Fire was ignited during a lightning storm on July 12th and jointly managed with Upper Lime Creek Fire. Steep, rugged, and often hard to access terrain challenged containment. Additionally, many red flag conditions, with wind ignited spot fires, fueled fire spread. The fire burned a total of 51,328 acres on Colville Reservation before fully contained on September 30th. There are no reports of injuries or structures lost. The cost of the firefighting resources required to contain the fire was calculated at $58,000,000.
Wildfire, Okanogan Highlands
- When
- September 1, 12:00 AM PST to September 30, 11:59 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
Bulldog Mountain and Mack Mountain fires were jointly managed after ignited approximately five miles apart on August 5th. The cause of the wildfires was lightning after thunderstorms passed through northeastern Washington. Steep, rugged terrain, with limited access, and heavy fuels led to difficulty with containment. There are no reports of injuries or fatalities. The pair of wildfires burned a total 6,723 acres on the Colville National Forest before fully contained on September 30th. The cost of the firefighting resources required to contain the fires was calculated at $5,800,600.
Wildfire, Okanogan Valley
- When
- September 1, 12:00 AM PST to September 30, 12:00 AM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
On the night of August 3rd, passing thunderstorms resulted in several new fire starts on the Colville Indian Reservation, which included the Hamilton and Whitmore Fires, northwest of Nespelem. Gusty, erratic winds effected fire behavior and lead to numerous evacuations of residences and animals. All evacuations were lifted by August 18th, but due to the dry fuels and red flag conditions, the smoldering continued into September. There are no reports of injuries or fatalities. The pair of wildfires burned a total 57,860 acres before fully contained by September 30th. The cost of the firefighting resources required to contain the fires was calculated at $9,320,000.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, September 1 to 2, 202118 deaths · $471 million · 75 events
- Flash Flooding in New Jersey, September 1 to 2, 202116 deaths · $233 million · 17 events
- Flash Flooding and Flooding in New Jersey, September 1 to 3, 202113 deaths · 7 injured · 54 events
- Flash Flooding in Pennsylvania, September 1, 20214 deaths · $354 million · 17 events
- Tornadoes in Pennsylvania, September 1, 20211 death · 2 injured · $5.5 million · EF2 · 6 events
- Tornadoes and Damaging Winds in New Jersey, September 1, 20212 injured · $5.0 million · EF3 · 6 events
- Flash Flooding and Flooding in Maryland, September 1 to 3, 20211 death · 4 injured · $1.2 million · 66 events
- Rip Currents in Florida, September 1 to 4, 20212 deaths · 2 events
- Tornado and Flash Flooding in Utah, September 1 to 2, 2021$3.8 million · EF1 · 14 events
- Heat in Nevada, September 1, 20211 death · 1 event
- Wildfire in Idaho, September 1 to 30, 202119 injured · $2,000 · 3 events
- Tornadoes and Damaging Winds in Maryland, September 1, 2021$87,000 · EF2 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986421, 986435, 986436, 986442, 986493, 987611, 988184.